Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 79, NWS Tampa Bay, FL

July 22, 2011Charlotte County, Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 22, 2011, 3:08 PM EDT for Charlotte County, Lee County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 3:08 PM EDT (19:08 UTC)
Expired
Jul 22, 2011, 3:45 PM EDT
In force
37 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Charlotte County, FL, Lee County, FL

The radar

The Tampa radar (KTBW), 128 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1919 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS52 KTBW 221908
SVRTBW
FLC015-071-221945-
/O.NEW.KTBW.SV.W.0079.110722T1908Z-110722T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
308 PM EDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLOTTE COUNTY IN FLORIDA.
  NORTHERN LEE COUNTY IN FLORIDA.

* UNTIL 345 PM EDT

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TICE...OR NEAR
  FORT MYERS...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT MYERS.
  TICE.
  MORSE SHORES.
  FORT MYERS SHORES.
  SUNCOAST ESTATES.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2655 8191 2658 8192 2659 8191 2660 8192
      2663 8194 2686 8200 2689 8173 2658 8171
TIME...MOT...LOC 1908Z 171DEG 5KT 2666 8182

$$
2 follow-up statements
977 
WWUS52 KTBW 221929
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
329 PM EDT FRI JUL 22 2011

FLC015-071-221945-
/O.CON.KTBW.SV.W.0079.000000T0000Z-110722T1945Z/
CHARLOTTE FL-LEE FL-
329 PM EDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHERN LEE AND SOUTHERN CHARLOTTE COUNTIES...

AT 319 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR NORTH FORT MYERS...MOVING NORTH AT 5 MPH.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2655 8191 2658 8192 2659 8191 2660 8192
      2663 8194 2686 8200 2689 8173 2658 8171
TIME...MOT...LOC 1929Z 171DEG 5KT 2671 8189

$$
446 
WWUS52 KTBW 221941
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
341 PM EDT FRI JUL 22 2011

FLC015-071-221951-
/O.EXP.KTBW.SV.W.0079.000000T0000Z-110722T1945Z/
CHARLOTTE FL-LEE FL-
341 PM EDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEE AND SOUTHERN
CHARLOTTE COUNTIES WILL EXPIRE AT 345 PM EDT...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2655 8191 2658 8192 2659 8191 2660 8192
      2663 8194 2686 8200 2689 8173 2658 8171
TIME...MOT...LOC 1941Z 171DEG 5KT 2673 8189

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:39 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 22, 1:39 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
139 PM EDT FRI JUL 22 2011

.SHORT TERM (TONIGHT-SUNDAY)...
THE FORECAST FOR THE NEXT FEW DAYS WILL SHOW A DRYING AND WARMING
TREND ACROSS THE AREA. 500 MB HIGH PRESSURE WILL STRENGTHEN OVER
THE AREA BY SATURDAY AND THIS WILL BRING SUBSIDENCE ALOFT TO FAVOR
DRYING AND WARMING THROUGH THE MID LEVELS. MOS TEMPERATURES
RESPOND INTO THE MIDDLE 90S ACROSS THE INTERIOR AND THIS LOOKS
REASONABLE. NIGHTTIME LOWS WILL STAY VERY WARM THROUGH THE PERIOD
AS WELL WITH THE DECREASED RAIN CHANCES HELPING THINGS TO STAY
WARMER. LOWS IN THE LOW 80S NEAR THE COAST AND MID 70S INLAND.
RAIN CHANCES WILL REMAIN ONLY IN THE SCT/ISOLD CATEGORIES THIS
WEEKEND WITH THE INCREASED SUBSIDENCE. DAILY SEABREEZES ARE
EXPECTED BUT PWATS FALLING TO 1.5 INCHES OR LOWER ACROSS THE
WEEKEND SHOULD LIMIT THE COVERAGE. SUNDAY WILL BE DRIER THAN
SATURDAY AND AS CONSEQUENCE PROBABLY A LITTLE HOTTER. HEAT INDEX
VALUES WILL EXCEED 105 ACROSS THE INTERIOR FOR SEVERAL HOURS
DURING THE HOTTEST TIME OF DAY ON SATURDAY AND SUNDAY
AFTERNOONS...DEPENDENT ON HOW MUCH THE LOW LEVEL MOISTURE MIXES
OUT DURING THE AFTERNOON.

.LONG TERM (SUNDAY NIGHT-THURSDAY)...
THE WEEK WILL START OUT WITH MID/UPPER LEVEL RIDGING CENTERED OVER
THE CENTRAL U.S. EXTENDING SOUTHEASTWARD TOWARD FLORIDA WITH A
TROUGH JUST OFF THE U.S. EAST COAST. DURING MIDWEEK THE TROUGH WILL
DRIFT EAST OUT INTO THE ATLANTIC OCEAN WITH A PIECE OF IT BEING
PINCHED OFF AND DRIFTING WEST ACROSS THE GULF OF MEXICO AS THE RIDGE
BUILDS BACK INTO THE EASTERN STATES. AT THE SURFACE...THE RIDGE AXIS
WILL BE ACROSS SOUTH CENTRAL/SOUTH FLORIDA FOR THE FIRST HALF OF THE
WEEK AS THE REMNANTS OF A COOL FRONT DRIFT INTO NORTH FLORIDA.
ISOLATED TO SCATTERED CONVECTION IS EXPECTED EACH DAY WITH BEST
CHANCES ACROSS THE NORTH CLOSEST TO THE APPROACHING REMNANT BOUNDARY
AND OVER THE INTERIOR AND EAST SIDE OF THE FLORIDA PENINSULA THANKS
TO THE OVERALL WEST TO SOUTHWEST FLOW ON THE NORTH SIDE OF THE LOW
LEVEL RIDGE. THEN DURING THE SECOND HALF OF THE WEEK THE RIDGE AXIS
WILL SHIFT BACK NORTH WITH A MORE TYPICAL EAST TO SOUTHEAST FLOW
RETURNING LEADING TO SCATTERED MAINLY AFTERNOON AND EVENING
CONVECTION ACROSS THE ENTIRE REGION. TEMPERATURES WILL BE NEAR TO A
FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS IN
THE UPPER 80S COAST TO MID 90S INLAND AND OVERNIGHT LOWS MOSTLY IN
THE 70S...EXCEPT LOWER 80S NEAR THE COAST EARLY IN THE WEEK THANKS
TO THE WESTERLY FLOW OFF THE WARM GULF.

&&

.AVIATION...
COASTAL TSRAS INCREASING IN COVERAGE THIS AFTERNOON AND
SLOWLY MOVING INLAND WITH ADDITIONAL +TSRAS NR TAF SITES THRU AROUND
20Z MOVING NORTHWARD THRU 00Z. IN AND NR +TSRA EXPECT AREAS OF MVFR
AND BRIEF IFR CIGS AND VSBY AND WIND GUSTS AROUND 30KTS IN STRONGEST
STORMS....OUTSIDE OF CONVECTION VFR CONDITIONS ARE EXPECTED. VFR
CONDITIONS RETURN AREA WIDE TONIGHT.

&&

.MARINE...
HIGH PRESSURE WILL BUILD BACK ACROSS THE AREA THIS WEEKEND AND
CONTINUE THE LIGHT WINDS AND LOW SEAS. WINDS TURN ONSHORE NEAR THE
COAST IN THE AFTERNOON WITH THE SEA BREEZE DEVELOPING.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS WITH THE HUMIDITY REMAINING HIGH THROUGH
THE COMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  94  80  94 /  30  30  20  30
FMY  76  93  77  94 /  30  40  20  30
GIF  75  95  76  96 /  30  40  20  30
SRQ  77  91  76  92 /  30  30  20  30
BKV  72  95  73  94 /  30  30  20  30
SPG  81  88  83  88 /  30  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JOHNSON
AVIATION...DAVIS
LONG TERM...CLOSE
Hazardous weather outlook, Jul 22, 4:21 AM EDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
421 AM EDT FRI JUL 22 2011

FLZ039-042-043-048>052-055>057-060>062-065-222030-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
421 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE AREA.
POTENTIAL HAZARDS INCLUDE DANGEROUS CLOUD TO GROUND LIGHTNING...STRONG
GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
THROUGH THE MIDDLE OF NEXT WEEK. MAIN HAZARDS WILL BE HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Special weather statement, Jul 22, 2:40 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
240 PM EDT FRI JUL 22 2011

FLZ065-221930-
LEE-
240 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED 10 MILES SOUTHEAST OF SOUTHWEST INTERNATIONAL AIRPORT...OR 10
MILES NORTHEAST OF BONITA SPRINGS...MOVING NORTHWEST AT 5 MPH. THESE
STORMS WILL AFFECT LEHIGH ACRES...ESTERO...AND FORT MYERS...UNTIL
330 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 141.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2666 8200 2670 8185 2673 8166 2646 8156
      2643 8156 2642 8165 2634 8165 2631 8171
TIME...MOT...LOC 1840Z 152DEG 6KT 2643 8167
Local storm report, Jul 22, 2:50 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
250 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     FORT MYERS AIRPORT      26.59N 81.86W
07/22/2011  M53 MPH          LEE                FL   ASOS

            A THUNDERSTORM PRODUCED A WIND GUST OF 53 MPH AT FORT
            MYERS PAGE FIELD.

&&

JCM
Local storm report, Jul 22, 2:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
259 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     6 NE ESTERO             26.54N 81.76W
07/22/2011  M60 MPH          LEE                FL   ASOS

            THE ASOS AT THE REGIONAL SOUTHWEST INTERNATIONAL AIRPORT
            MEASURED A WIND GUST OF 52 KNOTS OR 60 MPH.

&&

COLSON
Special weather statement, Jul 22, 3:02 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
302 PM EDT FRI JUL 22 2011

FLZ052-221945-
POLK-
302 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED 6 MILES WEST OF FORT MEADE...OR 11 MILES SOUTH OF BARTOW...
MOVING NORTH AT 5 MPH...WILL AFFECT FORT MEADE...MULBERRY AND
BARTOW...UNTIL 345 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2804 8205 2810 8180 2767 8178 2766 8202
TIME...MOT...LOC 1902Z 169DEG 6KT 2775 8190
Special weather statement, Jul 22, 3:03 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
303 PM EDT FRI JUL 22 2011

FLZ051-221945-
HILLSBOROUGH-
303 PM EDT FRI JUL 22 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
HILLSBOROUGH COUNTY FOR STRONG THUNDERSTORMS WITH STRONG WIND GUSTS
VALID UNTIL 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR VALRICO...OR NEAR BRANDON...MOVING
NORTHEAST AT 10 MPH WILL AFFECT VALRICO...MANGO...BRANDON AND
BLOOMINGDALE.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 256 AND 266.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PEA SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 2817 8239 2810 8207 2777 8207 2799 8250
TIME...MOT...LOC 1903Z 210DEG 7KT 2796 8223
Local storm report, Jul 22, 3:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
306 PM EDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND GST     4 SSW FORT MYERS        26.58N 81.87W
07/22/2011  M58 MPH          LEE                FL   ASOS

            THE ASOS AT PAGE FIELD MEASURED A WIND GUST OF 50 KNOTS
            OR 58 MPH.

&&

COLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:06 PM EDTSpecial Weather StatementTBWManatee39 min
Jul 22, 2:40 PM EDTSpecial Weather StatementTBWLee50 min
Jul 22, 2:51 PM EDTSevere Thunderstorm WarningTBWLee24 min
Jul 22, 3:02 PM EDTSpecial Weather StatementTBWPolk43 min
Jul 22, 3:03 PM EDTSpecial Weather StatementTBWHillsborough42 min
Jul 22, 3:27 PM EDTSpecial Marine WarningTBW63 min
Jul 22, 3:32 PM EDTAreal Flood AdvisoryTBWLee58 min
Jul 22, 3:34 PM EDTSpecial Weather StatementTBWSumter41 min
Jul 22, 3:40 PM EDTSpecial Weather StatementTBWDeSoto50 min
Jul 22, 3:50 PM EDTSevere Thunderstorm WarningTBWDeSoto40 min
Jul 22, 4:15 PM EDTSpecial Weather StatementTBWPolk45 min
Jul 22, 4:19 PM EDTSevere Thunderstorm WarningTBWDeSoto, Hardee41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.